Objective: To present two cases of iatrogenic Cushing syndrome caused by the interaction of budesonide, an inhaled glucocorticoid, with ritonavir and itraconazole.
Methods: We present the clinical and biochemical data of two patients in whom diagnosis of Cushing syndrome was caused by this interaction. We also reviewed the pertinent literature and management options.
Results: A 71-year-old man was treated with inhaled budesonide for a chronic obstructive pulmonary disease and itraconazole for a pulmonary aspergillosis. The patient rapidly developed a typical Cushing syndrome complicated by bilateral avascular necrosis of the femoral heads. Serum 8:00 AM cortisol concentrations were suppressed at 0.76 and 0.83 μg/dL on two occasions. The patient died 4 days later of a massive myocardial infarction. The second case is a 46-year-old woman who was treated for several years with inhaled budesonide for asthma. She was put on ritonavir, a retroviral protease inhibitor, for the treatment of human immunodeficiency virus (HIV). In the following months, she developed typical signs of Cushing syndrome. Her morning serum cortisol concentration was 1.92 μg/dL. A cosyntropin stimulation test showed values of serum cortisol of <1.10, 2.65, and 5.36 μg/dL at 0, 30, and 60 minutes, respectively, confirming an adrenal insufficiency. Because the patient was unable to stop budesonide, she was advised to reduce the frequency of its administration and eventually taper the dose until cessation.
Conclusion: Clinicians should be aware of the potential occurrence of iatrogenic Cushing syndrome and secondary adrenal insufficiency due to the association of inhaled corticosteroids with itraconazole or ritonavir.